Alert archive / Michigan / Tornado Warnings in 2024
Tornado Warning 16, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this tornado warning at Jun 20, 2024, 3:57 PM EDT for Ionia County, Kent County, Michigan. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2024, 3:57 PM EDT (19:57 UTC)
- Expired
- Jun 20, 2024, 4:12 PM EDT
- In force
- 15 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Ionia County, MI, Kent County, MI
The radar
The Grand Rapids radar (KGRR), 27 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 666 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 732 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
768
WFUS53 KGRR 201957
TORGRR
MIC067-081-202045-
/O.NEW.KGRR.TO.W.0016.240620T1957Z-240620T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Rapids MI
357 PM EDT Thu Jun 20 2024
The National Weather Service in Grand Rapids has issued a
* Tornado Warning for...
East central Kent County in southwestern Michigan...
Northwestern Ionia County in south central Michigan...
* Until 445 PM EDT.
* At 356 PM EDT, a severe thunderstorm capable of producing a tornado
was located 7 miles west of Belding, or 8 miles southwest of
Greenville, moving southeast at 15 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Belding around 410 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4315 8542 4309 8518 4298 8527 4309 8547
TIME...MOT...LOC 1956Z 301DEG 11KT 4310 8539
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
CAS1 follow-up statement
633 WWUS53 KGRR 202012 SVSGRR Severe Weather Statement National Weather Service Grand Rapids MI 412 PM EDT Thu Jun 20 2024 MIC067-081-202021- /O.CAN.KGRR.TO.W.0016.000000T0000Z-240620T2045Z/ Kent MI-Ionia MI- 412 PM EDT Thu Jun 20 2024 ...THE TORNADO WARNING FOR EAST CENTRAL KENT AND NORTHWESTERN IONIA COUNTIES IS CANCELLED... The tornado threat has diminished and the Tornado Warning has been cancelled. Large hail and damaging winds remain likely and a Severe Thunderstorm Warning remains in effect for the area. LAT...LON 4315 8542 4309 8518 4298 8527 4309 8547 TIME...MOT...LOC 2008Z 301DEG 11KT 4308 8533 $$ CAS
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this tornado warning went out at Jun 20, 3:49 PM EDT, 8 minutes earlier. Its key messages:
- Risk for Severe Storms through this afternoon
- Heat continues
- One or more rounds of Strong/Severe Storms possible Saturday into Saturday night
Area forecast discussion, Jun 20, 3:49 PM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
349 PM EDT Thu Jun 20 2024
.KEY MESSAGES...
- Risk for Severe Storms through this afternoon
- Heat continues
- One or more rounds of Strong/Severe Storms possible Saturday
into Saturday night
&&
.DISCUSSION...
Issued at 311 PM EDT Thu Jun 20 2024
- Risk for Severe Storms through this afternoon
SPC's meso page shows ML CAPE values around 1500 J/kg extending
from near Grand Rapids to Lansing and down into the Jackson
region. Low level convergence is enhanced in this region and as a
result scattered storms have developed. These storms have produced
outflow boundaries some of which have collided. Effective bulk
shear was up to 25 knots and some organization has occurred with
the cells. High res models suggest the cells will gradually build
east so the risk for a few severe storms remains possible into the
late afternoon hours.
- Heat continues into Saturday
The low level thermal ridge remains over the southern and central
zones into Saturday. At the same time there will be plenty of
moisture in this warm air mass with PWAT values hovering in the
1.75 to 2.00 inches. Progged heat index values are shown to
continue to top out in the 93 to 97 degree range during this
timeframe. As a result we will keep the head advisory going.
- One or more rounds of Strong/Severe Storms possible Saturday
into Saturday night
Parameters are coming together to warrant a greater risk for
severe weather during this time frame. Overall the models are
generally showing a stronger mid level wave digging into the area
in a pattern of stronger mid to upper level flow. A morning low
level jet could set off an MCS, especially over northern parts of
the CWA. A second low level jet arrives in the evening. Ensemble
surface based CAPE values from the models are showing at least
1000 J/kg in the afternoon/evening. With the potential for
stronger wind fields, favorable dynamics and instability, we may
end up with organized storms with stronger/organized wind gusts
being a main hazard. With several rounds of heavier rain possible,
values could be excessive.
&&
.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 126 PM EDT Thu Jun 20 2024
Showers and storms are expected this afternoon, especially between
19Z to 23Z. All terminals except MKG could see TSRA. Some storms
have already started to develop in and around KGRR, AZO and BTL.
Between 18Z and 00Z is the timing of most concern. Potential for
fog overnight between 06Z and 18Z, especially southern TAF sites.
&&
.MARINE...
Issued at 311 PM EDT Thu Jun 20 2024
Overall, outside of any storms the winds and waves remain low into
Friday. On Saturday its looking like the winds and waves will be
building with a high potential for hazardous swim and boating
conditions arriving by evening.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Heat Advisory until 8 PM EDT Saturday for MIZ056-057-064>067-
071>074.
MARINE...None.
&&
DISCUSSION...MJS
AVIATION...Ceru
MARINE...Meade/04Hazardous weather outlook, Jun 20, 1:22 PM EDT, 2 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 122 PM EDT Thu Jun 20 2024 MIZ037>040-043>046-050>052-056>059-064>067-071>074-210815- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 122 PM EDT Thu Jun 20 2024 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight Heat indices will rise to the mid 90s this afternoon south of I-96. This will create the potential for heat related illnesses. Scattered thunderstorms are expected today. An isolated severe thunderstorm is possible. Damaging winds is the primary risk. Locally heavy rainfall is possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Prolonged impacts of heat and humidity will increase the potential for heat related illnesses through Saturday. Thunderstorms are possible Friday through Sunday. Thunderstorms Saturday night could be widespread with a few strong storms possible north of I-96. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-210815- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 122 PM EDT Thu Jun 20 2024 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are possible today. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are possible Friday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Jun 20, 3:16 PM EDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
316 PM EDT Thu Jun 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM Flood 1 W Cedar Springs 43.22N 85.58W
06/20/2024 Kent MI Trained Spotter
Ponding of water observed during torrential
rain.
&&
mwsLocal storm report, Jun 20, 3:27 PM EDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
327 PM EDT Thu Jun 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM Hail 2 N Rockford 43.16N 85.55W
06/20/2024 M0.88 Inch Kent MI Trained Spotter
Dime to nickel sized hail reported.
&&
mwsLocal storm report, Jun 20, 3:32 PM EDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
332 PM EDT Thu Jun 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM Hail 3 S Cedar Springs 43.18N 85.55W
06/20/2024 E1.50 Inch Kent MI Trained Spotter
&&
mwsLocal storm report, Jun 20, 3:34 PM EDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
334 PM EDT Thu Jun 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM Tstm Wnd Gst 1 SSE Rockford 43.12N 85.55W
06/20/2024 M62 MPH Kent MI Trained Spotter
&&
mwsSpecial weather statement, Jun 20, 3:43 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
343 PM EDT Thu Jun 20 2024
MIZ044-045-051-202030-
Montcalm MI-Mecosta MI-Newaygo MI-
343 PM EDT Thu Jun 20 2024
...A strong thunderstorm will impact portions of southeastern
Newaygo, southwestern Mecosta and northwestern Montcalm Counties
through 430 PM EDT...
At 342 PM EDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Howard City, or 10 miles east of Newaygo, moving
northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Howard City... Morley... Croton...
Croton Heights... Indian Lake...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, seek shelter inside a building.
&&
LAT...LON 4335 8548 4336 8571 4357 8567 4353 8536
TIME...MOT...LOC 1942Z 208DEG 11KT 4340 8560
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CASLocal storm report, Jun 20, 3:45 PM EDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
345 PM EDT Thu Jun 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM Tstm Wnd Dmg 2 S Rockford 43.09N 85.56W
06/20/2024 Kent MI Trained Spotter
Six to ten inch branch blocking left lane.
&&
mwsThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 9:14 PM EDT | Special Weather Statement | GRR | Jackson | 61 min |
| Jun 19, 9:15 PM EDT | Special Weather Statement | GRR | Kalamazoo | 45 min |
| Jun 20, 3:26 AM EDT | Special Weather Statement | GRR | Gratiot | 64 min |
| Jun 20, 4:12 AM EDT | Special Weather Statement | GRR | Ingham | 48 min |
| Jun 20, 1:38 PM EDT | Special Weather Statement | GRR | Kent | 52 min |
| Jun 20, 2:07 PM EDT | Severe Thunderstorm Warning | GRR | Ionia, Kent | 53 min |
| Jun 20, 2:55 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Clinton, Eaton, Ionia | 65 min |
| Jun 20, 3:06 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 39 min |
| Jun 20, 3:06 PM EDT | Tornado Warning | GRR | Barry, Clinton, Eaton, Ionia | 39 min |
| Jun 20, 3:43 PM EDT | Special Weather Statement | GRR | Newaygo | 47 min |
| Jun 20, 3:44 PM EDT | Severe Thunderstorm Warning | GRR | Ionia, Kent | 46 min |
| Jun 20, 3:59 PM EDT | Severe Thunderstorm Warning | GRR | Mecosta, Montcalm, Newaygo | 61 min |
| Jun 20, 4:20 PM EDT | Special Weather Statement | GRR | Ingham | 40 min |
| Jun 20, 4:26 PM EDT | Severe Thunderstorm Warning | GRR | Eaton, Ingham | 49 min |
| Jun 20, 4:33 PM EDT | Areal Flood Advisory | GRR | Clinton, Eaton, Ingham | 3 hr |
| Jun 20, 4:43 PM EDT | Special Weather Statement | GRR | Ionia | 62 min |
| Jun 20, 4:55 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 65 min |
| Jun 20, 5:04 PM EDT | Special Weather Statement | GRR | Mecosta, Osceola | 56 min |
Nearby
Tornado Warnings in Michigan, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.